Priapism is the prolonged, painful erection of penile tissue not accompanied by sexual arousal. Priapism has been established as a rare adverse drug reaction to drugs such as antipsychotics, psychostimulants, antidepressants, and mood stabilizers. Immediate intervention is needed to prevent destructive and irreversible complications, such as erectile dysfunction, disfigurement, inability of the penis to stay erect, and related social/emotional problems. Antipsychotic-induced priapism may result from the alpha receptor occupancy property of those drugs. We report the case of a 13-year-old suffering from attention deficit-hyperactivity disorder plus conduct disorder with priapism related to antipsychotics. Episodes occurred with risperidone plus methylphenidate, quetiapine plus methylphenidate, and chlorpromazine alone.
Keywords: children; chlorpromazine; priapism; quetiapine; risperidone.
© 2015 Japan Pediatric Society.